Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 45, NWS San Angelo, TX

April 28, 2012Haskell County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 28, 2012, 9:53 PM CDT for Haskell County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2012, 9:53 PM CDT (02:53 UTC)
Expired
Apr 28, 2012, 10:36 PM CDT
In force
43 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Haskell County, TX

The radar

The Dyess AFB radar (KDYX), 101 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 6:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1029 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1029 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1922 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

023 
WUUS54 KSJT 290253
SVRSJT
TXC207-290400-
/O.NEW.KSJT.SV.W.0045.120429T0253Z-120429T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
953 PM CDT SAT APR 28 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HASKELL COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1100 PM CDT

* AT 952 PM CDT...A SEVERE THUNDERSTORM WAS 18 MILES WEST OF
  ROCHESTER...OR 24 MILES EAST OF JAYTON...MOVING NORTHEAST AT 20
  MPH.

  STORM HAZARDS INCLUDE...
  PING PONG BALL SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  SOME VEHICLE DENTS...
  SOME ROOF AND PLASTIC SIGN DAMAGE...
  SOME EXPOSED WINDOWS MAY CRACK OR BREAK...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCHESTER BY 1040 PM CDT...
  O'BRIEN BY 1045 PM CDT...
  US-277 NEAR THE HASKELL-KNOX COUNTY LINE BY 1100 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3333 9962 3321 9999 3340 9999 3340 9962
TIME...MOT...LOC 0253Z 240DEG 19KT 3325 10015

$$

20
1 follow-up statement
358 
WWUS54 KSJT 290336
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1036 PM CDT SAT APR 28 2012

TXC207-290346-
/O.CAN.KSJT.SV.W.0045.000000T0000Z-120429T0400Z/
HASKELL TX-
1036 PM CDT SAT APR 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HASKELL COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED 
OUT OF THE COUNTY...THEREFORE THE WARNING HAS BEEN CANCELLED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT 
SUNDAY MORNING FOR WEST CENTRAL TEXAS.

LAT...LON 3333 9962 3321 9999 3340 9999 3340 9962
TIME...MOT...LOC 0336Z 240DEG 19KT 3336 9991

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:51 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 28, 6:51 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
651 PM CDT SAT APR 28 2012

.UPDATE...
HAVE UPDATED THE ZONES TO INCLUDE A SEVERE THUNDERSTORM WATCH FOR
MOST OF THE BIG COUNTRY...WITH THE EXCEPTION BEING CALLAHAN
COUNTY...FOR THE REMAINDER OF THE EVENING. THERE WILL BE A SLIGHT
CHANCE OF SEVERE STORMS WITH THE MAIN HAZARDS BEING LARGE HAIL AND
DAMAGING WINDS. AT 7PM CDT SEVERE STORMS WERE LOCATED JUST WEST
OF FISHER COUNTY MOVING TO THE NORTHEAST.

&&

.PREV DISCUSSION... /ISSUED 619 PM CDT SAT APR 28 2012/

DISCUSSION...
SEE LATEST AVIATION DISCUSSION BELOW.

AVIATION...
THUNDERSTORM DEVELOPMENT IS OCCURRING WELL NORTHWEST OF KABI EARLY
THIS EVENING...NEAR THE INTERSECTION OF A RETREATING DRYLINE AND COLD
FRONT. WITH STEERING FLOW FOR THESE STORMS TO THE NORTHEAST...KABI
IS NOT EXPECTED TO BE AFFECTED BY THIS ACTIVITY...AND WILL
CONTINUE TO LEAVE THE MENTION OF THUNDER OUT OF THE TAF.
OTHERWISE...SOUTHERLY WINDS WILL CONTINUE TONIGHT. WITH THE LOW
LEVEL JET NOT LOOKING QUITE AS STRONG IN MODEL FORECASTS AS LAST
NIGHT...GUSTS MAY BE MORE INFREQUENT...BUT WILL STILL INCLUDE SOME
GUSTS DURING THE OVERNIGHT HOURS. ALSO WILL KEEP THE MVFR CIGS IN
THE FORECAST AS MODEL SOUNDINGS INDICATE AN EVEN BETTER CHANCE
FOR LOW CLOUDS WITH STRONG MOISTURE ADVECTION FROM 900MB-800MB. 20

PREV DISCUSSION... /ISSUED 339 PM CDT SAT APR 28 2012/

SHORT TERM...
UPPER LEVEL TROUGH OVER THE ROCKIES WILL MAINTAIN SOUTHWEST FLOW
ALOFT ACROSS THE AREA IN THE SHORT TERM. A WEAK COLD FRONT HAS MOVED
SOUTH TO JUST NORTH OF THE I-20 CORRIDOR. TO THE NORTH OF THE FRONT
.TEMPS WERE IN THE MID TO UPPER 80S WITH DEWPOINTS IN THE 40S. TO
THE SOUTH OF THE FRONT...TEMPS WERE IN THE MID 80S TO LOWER 90S AND
DEWPOINTS WERE IN THE UPPER 50S TO LOWER 60S. SO...MAINLY A DEWPOINT
DIFFERENCE AND WIND SHIFT ON EITHER SIDE OF THE BOUNDARY. ACROSS MUCH
OF WEST CENTRAL TEXAS...INSTABILITY HAS INCREASED WITH SBCAPES OF
2500 TO 3000 J/KG. HOWEVER CINH VALUES STILL 50 TO 100 J/KG. TWO
POSSIBLE FEATURES FOR TSTM DEVELOPMENT...SURFACE BOUNDARY ACROSS THE
BIG COUNTRY AND AN UPPER LEVEL DISTURBANCE MOVING TOWARD THAT AREA.
LOOKS LIKE ISOLD TO SCT TSTMS WILL NOT DEVELOP UNTIL AFTER 00Z SUN.
A FEW STORMS MAY BE SEVERE DUE TO MODERATE INSTABILITY AND 0-6KM
SHEAR OF 35 TO 45 KNOTS. THE MAIN HAZARDS WILL BE LARGE HAIL AND
DAMAGING WINDS. ALSO...AN ISOLATED TORNADO IS POSSIBLE. ANOTHER WARM
NIGHT...WITH LOWS IN THE MID 60S TO LOWER 70S.

ON SUNDAY...A DRYLINE WILL SET UP TO OUR WEST AS DEWPOINTS WILL BE
IN THE UPPER 50S TO MID 60S ACROSS WEST CENTRAL TEXAS BY AFTERNOON.
INSTABILITY WILL BE AGAIN MODERATE...WITH SBCAPES OF 2500 TO 3500
J/KG. ISOLATED STORMS WILL DEVELOP ALONG THE DRYLINE LATE SUNDAY
AFTERNOON AND EVENING...AND MOVE EAST TOWARD WEST CENTRAL TEXAS. THE
BEST CHANCE FOR SEVERE STORMS WILL ALONG AND NORTH OF A SAN ANGELO
TO ALBANY LINE DURING LATE SUNDAY AFTERNOON AND EVENING. THE MAIN
HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. A LITTLE COOLER...
WITH HIGHS MAINLY IN THE LOWER TO MID 80S.

LONG TERM...
ANOTHER WEAK SHORTWAVE MOVES INTO THE AREA SUNDAY EVENING...AND
MAY AID CONVECTIVE COVERAGE SLIGHTLY. BEST CHANCES FOR STORMS WILL
STILL REMAIN TO THE NORTH ACROSS THE RED RIVER VALLEY...BUT
INCREASED COVERAGE SLIGHTLY ACROSS THE EXTREME NORTHERN BIG
COUNTRY AS WELL.

UPPER TROUGH AXIS PUSHES ACROSS THE AREA MONDAY AFTERNOON...AND MAY
DECREASE THE CAP JUST SLIGHTLY. WITH THE DRYLINE MAKING A PUSH
INTO THE WESTERN SECTIONS OF THE BIG COUNTRY AND CONCHO VALLEY
BY MONDAY AFTERNOON...MAY SEE A FEW ISOLATED STORMS DEVELOP. HAVE
ADDED SLIGHT CHANCE POPS IN FOR MONDAY AFTERNOON AND EVENING.

REST OF THE WEEK LOOKS PRETTY QUIET...AS MAINLY ZONAL FLOW
PREVAILS. WITHOUT THE LARGE UPPER RIDGE IN PLACE...TEMPERATURES
WILL BE WARM...BUT NOT 100 DEGREE HOT. CAP DOES NOT GET
SIGNIFICANTLY LARGER...SO AN ISOLATED STORM MAY BE POSSIBLE AT
TIMES. HOWEVER...GIVEN THE LACK OF A SURFACE BOUNDARY OR
SIGNIFICANT SHORTWAVE TO FOCUS CONVECTION...NOT GOING TO MENTION
POPS AT THIS POINT. GUIDANCE NUMBERS HAVE CONTINUED TO BE A LITTLE
TOO COOL...SO WILL STAY A DEGREE OR TWO ABOVE GUIDANCE FOR HIGHS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 65  81  66  88  68 /  20  20  20  20  20
SAN ANGELO 	 66  85  67  90  68 /  10  10  20  20  20
JUNCTION 	 68  83  69  85  69 /  10  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15
Hazardous weather outlook, Apr 28, 2:39 PM CDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
239 PM CDT SAT APR 28 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
239 PM CDT SAT APR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP ALONG AND NORTH OF A WEAK FRONTAL
BOUNDARY ACROSS THE NORTHERN BIG COUNTRY LATE THIS AFTERNOON
AND EVENING. IF STORMS DEVELOP...THEY WILL HAVE THE POTENTIAL
TO BECOME SEVERE. THE MAIN STORM HAZARDS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS WEST CENTRAL
TEXAS SUNDAY AFTERNOON INTO SUNDAY NIGHT. A FEW STORMS MY BECOME
SEVERE NORTH OF A ALBANY TO SAN ANGELO LINE. THE MAIN HAZARDS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 28, 8:01 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
801 PM CDT SAT APR 28 2012

TXZ049-290200-
FISHER TX-
801 PM CDT SAT APR 28 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR FISHER
COUNTY...

AT 756 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST
OF ROTAN...OR ABOUT 20 MILES NORTHEAST OF SNYDER...MOVING EAST AT 25
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROTAN BY 830 PM CDT
  HITSON BY 900 PM CDT

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MPH ARE POSSIBLE
WITH THIS STORM. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO
OCCURRING WITH THIS THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR WEST CENTRAL TEXAS.

LAT...LON 3296 10015 3284 10014 3283 10066 3296 10065
TIME...MOT...LOC 0059Z 266DEG 23KT 3295 10069

20

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:01 PM CDTSpecial Weather StatementSJTFisher59 min
Apr 28, 8:17 PM CDTSevere Thunderstorm WarningSJTFisher, Jones45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.